Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 8, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Aug 12, 2004, 6:13 PM CDT for Castro County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 6:13 PM CDT (23:13 UTC)
- Expired
- Aug 12, 2004, 6:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Castro County, TX
The radar
The Amarillo radar (KAMA), 98 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLUB 122313 TORLBB TXC069-122345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 613 PM CDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... CASTRO COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 645 PM CDT * AT 614 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO JUST NORTH OF DIMMITT. THE TORNADIC STORM WAS MOVING SOUTH AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE DIMMITT. A TORNADO HAS BEEN CONFIRMED TAKE COVER IN A STURDY BUILDING NOW. MOBILE HOMES AND VEHICLES ARE NOT SAFE. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3463 10221 3462 10250 3432 10250 3432 10212 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Aug 12, 4:00 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 12, 4:00 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 400 PM CDT THU AUG 12 2004 .SHORT TERM... ACTIVE PATTERN IN STORE FOR MUCH OF THE TX PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS BEGINNING THIS EVENING AND LASTING INTO FRIDAY MORNING. LATEST WATER VAPOR LOOP WITH RUC HEIGHTS SHOWING UNUSUALLY STRONG NW FLOW ALOFT OVER MUCH OF THE CENTRAL AND SOUTH PLAINS. GOOD LOW LEVEL 850MB MOISTURE...NW FLOW ALOFT ATMOSPHERIC DESTABILIZATION AND SHEAR WILL WORK IN TANDEM TO DEVELOP COMPLEX OF SHOWERS AND THUNDERSTORMS FROM EASTERN NM/ SE CO THIS EVENING. SCATTERED ACTIVITY NOW UNDERWAY FROM THE EASTERN PANHANDLE THROUGH THE CAPROCK. MCS EVOLUTION WITH SOUTHWARD PROPAGATION LIKELY TONIGHT. KEPT LIKELY POPS ALONG AND WEST OF 1-27 AND UPPED TO 70 POPS OVER THE FAR WEST CWA. EXPECTING MAIN THREATS TO BE DAMAGING WINDS AND LOCALIZED HEAVY RAINFALL. MCS SHOULD DEPART THE LUB CWA BY FRIDAY 15Z WITH A FEW LINGERING SHOWERS POSSIBLE OVER THE SW TIER OF COUNTIES. LEFTOVER DEBRIS CLOUDS AND MOISTURE COULD ONCE AGAIN HOLD MAX TEMPS IN THE LOWER TO MIDDLE 80S AT BEST. UPDATED HWO SENT OUT THIS MORNING TO COVER STORM COMPONENTS THROUGH FRIDAY. THANKS TO MAF AND SJT FOR COORDINATION TODAY. WIDELSKI .LONG TERM... NW FLOW PATTERN STAYS IN PLACE THROUGH THE WEEKEND. IN ADDITION WE SHOULD HAVE THE 850MB FRONTAL ZONE MEANDERING ACROSS THE REGION FRI EVE BEFORE LIFTING BACK NORTH ON SAT. FEEL THAT FRI EVEN WE MAY SEE SHOWERS AND TSTM ACTIVITY CONCENTRATED ALONG THE FRONT WHERE AS SAT NIGHT WE WILL HAVE THE POTENTIAL FOR STORMS COMING IN FROM THE NM MTNS AS THE SOUTHERLY LLJ BECOMES REESTABLISHED. LOW-LEVEL MOISTURE LEVELS HAVE SLOWLY DROPPED BEHIND THE LAST FRONT...WHICH MAY SOMEWHAT TEMPER TSTM COVERAGE FRI NITE. BEHIND THE RETREATING WARM FRONT ON SAT THOUGH WE SHOULD SEE DEWPOINTS BEGIN TO INCREASE AGAIN. THE CHANCE OF MAINLY EVENING AND OVERNIGHT STORMS LOOKS LIKE IT WILL CONTINUE THRU MONDAY NIGHT AS THE NEXT SHTWV TROF DIVES INTO THE MIDWEST. TEMP PROFILE AND THICKNESS VALUES SHOW LITTLE CHANGE THROUGH THE WEEKEND...MEANING TEMPS WILL BE HIGHLY DEPENDENT ON AMOUNT OF RAINFALL AND CLOUD COVER. OPTED NOT TO MAKE MANY CHANGES ATTM...KEEPING PARTLY TO MOSTLY CLOUDY SKIES AND A SLOW WARMING TREND. UPPER-AIR PATTERN IS ADVERTISED TO DE-AMPLIFY BY MID WEEK WITH THE WRN CONUS RIDGE SLOWLY FLATTENING AND SPREADING EASTWARD A BIT AS SEVERAL SHTWVS MOVE THROUGH THE INTER-MTN REGION. THIS PATTERN CHANGE MAY NOT HAPPEN AS QUICKLY AS THE GFS DEPICTS GIVEN THE STRENGTH OF THE RIDGE/TROF. BUT THIS SHOULD ACT TO REDUCE CONVECTION OVER NM AND THUS THE THREAT FOR STORMS MOVING INTO THE SPLNS. IT SHOULD ALSO ACT TO BOOST HIGH TEMPS INTO THE 90S AGAIN. A STRONG UPR-TROF MOVING ACROSS CANADA WILL PUSH ANOTHER SEASONALLY STRONG COLD FRONT INTO THE CENTRAL PLAINS ON WED WITH IT APPROACHING THE TX PANHANDLE AND SOUTH PLAINS BY THU. MAY SEE A GREATER CHANCE OF TSTMS AND SLIGHTLY COOLER TEMPS BY NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 59 80 58 82 / 70 20 30 20 TULIA 60 80 59 84 / 60 20 30 20 PLAINVIEW 61 80 61 84 / 60 20 30 20 LEVELLAND 60 80 61 82 / 70 30 30 20 LUBBOCK 62 80 62 83 / 60 30 30 20 BROWNFIELD 61 80 61 82 / 70 30 30 20 CHILDRESS 64 83 63 86 / 40 20 20 20 SPUR 64 82 62 84 / 50 30 20 20 ASPERMONT 64 84 63 85 / 40 30 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 17/33
Hazardous weather outlook, Aug 12, 11:20 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1120 AM CDT THU AUG 12 2004 TXZ021>044-131619- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1135 AM CDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER EASTERN NEW MEXICO AND SOUTHEAST COLORADO LATE THIS AFTERNOON. THE STORMS WILL INTENSIFY INTO A COMPLEX THIS EVENING AND MOVE SOUTH...THROUGH THE TEXAS PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS TONIGHT AND INTO FRIDAY MORNING. THE COMBINATION OF LOW LEVEL MOISTURE AND A NORTHWEST FLOW PATTERN ALOFT WILL AID IN DESTABILIZING THE ATMOSPHERE THROUGH FRIDAY MORNING. SOME OF THE THUNDERSTORMS COULD REACH SEVERE CRITERIA...PRODUCING DAMAGING WINDS...HAIL AND LOCALIZED HEAVY RAINFALL. FLOODING LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. LOCALIZED HEAVY RAINFALL WORKING IN TANDEM WITH MOIST SOILS FROM RECENT HEAVY RAINS COULD CAUSE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT. WIDELSKI
In the hours before
Special weather statement, Aug 12, 5:05 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 505 PM CDT THU AUG 12 2004 TXZ021>041-130200- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY- YOAKUM- 505 PM CDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 747 FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...THE SOUTH PLAINS AND A PORTION OF THE ROLLING PLAINS UNTIL 9 PM CDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY... LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY... LUBBOCK...CROSBY...DICKENS...KING...YOAKUM...TERRY AND LYNN. THIS INCLUDES THE CITIES OF... FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS... MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR...PADUCAH... MORTON...LEVELLAND...LUBBOCK...CROSBYTON...SPUR...GUTHRIE...PLAINS... BROWNFIELD AND TAHOKA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:57 AM CDT | Severe Thunderstorm Warning | LUB | Terry | 33 min |
| Aug 12, 5:19 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 56 min |
| Aug 12, 6:44 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 61 min |
| Aug 12, 6:49 PM CDT | Tornado Warning | LUB | Castro | 26 min |
| Aug 12, 6:59 PM CDT | Tornado Warning | LUB | Lamb | 46 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.